Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 15, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 27, 2001, 3:02 PM MDT for Arapahoe County, Elbert County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 27, 2001, 3:02 PM MDT (21:02 UTC)
- Expired
- May 27, 2001, 3:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Arapahoe County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 28 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 2076 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
350 WUUS55 KBOU 272103 SVRDEN COC005-039-272145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 302 PM MDT SUN MAY 27 2001 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO SOUTH CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO * UNTIL 345 PM MDT * AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES NORTH OF ELIZABETH...OR ABOUT 22 MILES SOUTHEAST OF DENVER...MOVING SOUTHEAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ELIZABETH AND KIOWA. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3967 10466 3933 10464 3933 10434 3966 10431 KLEYLA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:45 AM MDT, 11 hours 17 minutes earlier.
Area forecast discussion, May 27, 3:45 AM MDT, 11 hours 17 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 345 AM MDT SUN MAY 27 2001 SHORT TERM DISCUSSION: PESKY CONVECTION CONTINUES TO LINGER IN PARTS OF THE CWA THIS MORNING AND REFUSES TO FINISH UP. RADAR SUGGESTS THAT IT MAY FINALLY BE ON ITS LAST LEG AT 0930Z. THIS TREND GIVES SOME CREDENCE TO THE 06Z MM5 FORECAST WHICH SHOWS MOST OF THE PRECIPITATION ENDING BY 15Z WITH THE EXCEPTION OF THE FAR NORTHEAST CORNER. WITH QUITE A BIT OF ACTIVITY UPSTREAM IN WYOMING WILL PROBABLY HAVE TO KEEP MENTION OF SOME SHOWERS EARLY THIS MORNING IN NORTHEAST CORNER. AS FAR AS LATER ON IS CONCERNED...THE MM5 DOES REDEVELOP MORE STANDARD CONVECTION THIS AFTERNOON... FORMING/MOVING IT SOUTHEASTWARD ACROSS THE CWA AFTER ABOUT 18Z. IT ALSO PREDICTS ONE RELATIVELY STRONG STORM TO FORM OVER NORTHEAST WELD COUNTY AND TRACK THROUGH NORTHEAST MORGAN COUNTY BY 22Z AND DISSIPATE OVER SOUTHWEST YUMA COUNTY BY 01Z. IT WILL BE INTERESTING TO SEE IF THIS WORKS OUT. AS REGARDS THE THREAT OF SEVERE CONVECTION...THE FACT THAT IT IS THE END OF MAY AND THERE WILL BE THUNDERSTORMS AROUND IS PROBABLY SUFFICIENT REASON TO BE CONCERNED. IN ADDITION...BOTH THE MM5 AND THE MESOETA HAVE AREAS OF CAPE IN EXCESS OF 1000 J/KG AROUND BY AFTERNOON. HOWEVER NEITHER MODEL COMPLETELY RIDS THE CWA OF ALL OF THE CIN. WE'LL SEE. LONG TERM DISCUSSION: THE UPPER RIDGE WILL PUSH TO THE EAST OF THE AREA DURING THE DAY MONDAY WITH THE SOUTHWEST U.S. UPPER LOW APPROACHING THE AREA. FLOW NEAR THE SURFACE INCREASES SOME AND GAINS A SOUTH TO SOUTHEAST COMPONENT WHICH COULD DEVELOP A DENVER CYCLONE DURING THE DAY. MOREOVER...3D TRAJECTORIES FROM THE ETA SHOW LOW LEVEL AIR PARCELS ARRIVING OVER NORTHEAST COLORADO MONDAY AFTERNOON COMING FROM THE SOUTHEAST WHICH SHOULD BRING SOME MORE MOISTURE INTO THE AREA. THESE AIR PARCELS AS WELL AS THOSE ALOFT ALSO EXPERIENCE QUITE A BIT OF ASCENT ON THEIR WAY HERE WHICH CONTINUES INTO MONDAY NIGHT. CONSEQUENTLY THERE MAY BE SOME CONVECTION LINGERING LATER INTO THE NIGHT ON MONDAY. ADDITIONALLY THE THREAT OF SOME OF THE STORMS BECOMING SEVERE MAY BE BETTER THAN ON SUNDAY. IN THE EXTENDED PERIOD...THE NEW MRF DOES NOT DIFFER MUCH FROM THE 26/00 RUN. IF WE ARE TO FOLLOW THIS MODEL...WE COULD EXPECT A WEAKENING TROUGH TO COME OVERHEAD FROM THE SOUTHWEST ON TUESDAY FOLLOWED BY A WEAK HIGH PRESSURE SURGE FROM THE NORTH TUESDAY NIGHT. AFTER THE TROUGH PASSAGE...UPPER RIDGING RETURNS TO OUR WEST WITH BRISK NORTHWEST FLOW ALOFT OVER THE AREA WEDNESDAY AND THURSDAY. THIS RIDGE THEN MOVES INTO COLORADO FRIDAY AND SATURDAY WITH SOME LEE TROUGHING OCCURRING THEN AS WELL. IF THIS SCENARIO PANS OUT AS ADVERTISED MOST OF THE WEEK WOULD BE SUCEPTIBLE TO AFTERNOON THUNDER WITH LESSENING CHANCES TOWARD THE END OF THE WEEK. IT WOULD ALSO BE FAIRLY COOL MhOST OF THE WEEK TOO WITH SOME WARMING LATER ON. THE PRESENT EXTENDED FORECAST PRETTY MUCH CONVEYS THIS SITUATION SO AM NOT COMPELLED TO MAKE ANY SIGNIFICANT CHANGES THERE. ET .DEN...NONE.
In the hours before
Special weather statement, May 27, 10:45 AM MDT, 4 hours 17 minutes before
COZ030>051-272000- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1045 AM MDT SUN MAY 27 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: A MODERATE NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER NORTHEASTERN COLORADO TODAY AND TONIGHT. THE AIRMASS WILL BE FAIRLY MOIST AND UNSTABLE. LOW LEVEL MOISTURE WILL GRADUALLY INCREASE THROUGH THE AFTERNOON AS EASTERLY WINDS INCREASE. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. THE BEST POTENTIAL FOR SEVERE STORMS WILL BE EAST AND SOUTH OF THE DENVER AREA. A FEW SEVERE THUNDERSTORMS COULD DEVELOP AFTER 2 PM...ACROSS EASTERN PORTIONS OF ADAMS...ARAPAHOE AND ELBERT COUNTIES...AS WELL AS SOUTHERN WASHINGTON AND LINCOLN COUNTIES. THE BEST COMBINATION OF HEATING...LOW LEVEL MOISTURE AND VERTICAL SHEAR WILL RESIDE IN THIS AREA. THE MAIN THREAT FROM THE STORMS WILL LIKELY BE LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. COOPER
Special weather statement, May 27, 11:24 AM MDT, 3 hours 38 minutes before
COZ030>051-272000- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1045 AM MDT SUN MAY 27 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: A MODERATE TO STRONG NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER NORTHEASTERN COLORADO TODAY AND TONIGHT. THE AIRMASS WILL BE FAIRLY MOIST AND UNSTABLE. LOW LEVEL MOISTURE WILL GRADUALLY INCREASE THROUGH THE AFTERNOON AS EASTERLY WINDS INCREASE. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. THE BEST POTENTIAL FOR SEVERE STORMS WILL BE EAST AND SOUTH OF THE DENVER AREA. A FEW SEVERE THUNDERSTORMS COULD DEVELOP AFTER 2 PM...ACROSS EASTERN PORTIONS OF ADAMS...ARAPAHOE AND ELBERT COUNTIES...AS WELL AS SOUTHERN WASHINGTON AND LINCOLN COUNTIES. THE BEST COMBINATION OF HEATING...LOW LEVEL MOISTURE AND VERTICAL SHEAR WILL RESIDE IN THIS AREA. THE MAIN THREAT FROM THE STORMS WILL LINKELY BE LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. COOPER
Special weather statement, May 27, 1:30 PM MDT, 1 hour 32 minutes before
COZ030>051-272130- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 130 PM MDT SUN MAY 27 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: A MODERATE TO STRONG NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER NORTHEASTERN COLORADO THIS AFTERNOON AND EVENING. THE AIRMASS WILL BE FAIRLY MOIST AND UNSTABLE. LOW LEVEL MOISTURE WILL REMAIN INTACT THIS AFTERNOON AS EASTERLY WINDS GRADUALLY INCREASE. AT 1 PM...SCATTERED SHOWERS AND THUNDERSTORM WERE DEVELOPING NORTH OF A LINE EXTENDING FROM LONGMONT TO STERLING. ALTHOUGH THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...OUTFLOW GENERATED FROM THESE STORMS MAY BE SUFFICIENT ENOUGH TO TRIGGER STRONGER STORMS SOUTH AND EAST OF THIS AREA LATER THIS AFTERNOON. THE BEST POTENTIAL FOR SEVERE STORMS WILL BE EAST AND SOUTH OF THE DENVER AREA. A FEW SEVERE THUNDERSTORMS COULD DEVELOP AFTER 230 PM... ACROSS EASTERN PORTIONS OF ADAMS...ARAPAHOE AND ELBERT COUNTIES...AS WELL AS WASHINGTON AND LINCOLN COUNTIES. THE BEST COMBINATION OF HEATING...LOW LEVEL MOISTURE AND VERTICAL SHEAR WILL RESIDE IN THIS AREA. THE MAIN THREAT FROM THE STORMS WILL LIKELY BE LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY. COOPER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:06 AM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 54 min |
| May 27, 2:30 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 30 min |
| May 27, 2:40 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver, Jefferson | 35 min |
| May 27, 3:23 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 37 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.